Brain Zaps – A.D.S.

At first I was going to start this post with an apology, but I realised that I didn’t need to. So, this is just a general information post to all who want to read it. I will, though, include a TW for mental health issues/medication/symptoms of antidepressant withdrawal and a general note that I take antidepressants and they help me. I don’t care if you agree with them or think all depressed people need is a sunny day and running shoes. I’ve heard and read too many times that “I’m just not comfortable with the idea”, “I don’t agree with chemicals affecting your body, “I don’t think they’re necessary” and so on. I take antidepressants, chemicals, happy pills because I have mental health issues and they help me. They. Help. ME.
You are, of course, entitled to your opinions but until you can spend one night of insomnia/night terrors/voices/anxiety/dark thoughts and self-deprecation (etc!) in MY shoes, you don’t get to judge me or my choice to be medicated.

Onwards: Recently, due to my own errors and my proclivity for forgetfulness, I somehow switched off the alarm on my phone that reminds me to take my medication every evening; 8:30pm on the dot. As mentioned, I am a forgetful person, so I didn’t notice that I was missing my medication until I started feeling unwell, confused and a bit “Brain Zappy” (I’ll elaborate shortly). After noticing these sensations, I quietly told myself off and went to take a dose. Empty box. Damn. I usually have a stash of lower dosage pills in case of this very thing but, damn, out of them too.
Now, what I should have done was go straight to the pharmacy, detail my situation and receive a small box of pills to see me through until my prescription could be refilled, but I didn’t and that was a mistake. I decided to ride it out until I had time to go to the pharmacy to reorder my prescription and wait the couple of days to get them again. Unfortunately for me and due to my silliness, it’s been about ten days now (I get my meds tomorrow!).

 Just as a disclaimer, this I the longest I have ever gone without my medication and I didn’t realise the slight confusion and brain zaps were just the tip of this discontinuation iceberg. I DO NOT RECOMMEND going cold turkey off antidepressants; more specifically 100mg of an SSRI. If you want to come off your medication, PLEASE talk to your doctor about it and they will help you do it properly.

So, we get to the point of this post: Antidepressant Discontinuation Syndrome. I didn’t know it was a thing until I googled the fun new symptoms on top of my Brain Zaps and discovered that my errors resulted in so many more confusing, horrible and worrying sensations. I found that in of themselves, each physical, emotional and mental experience was nothing worrying or even very noticeable as something to, well, take notice of, but together, I was in hell.
I couldn’t even escape these feelings and side effects at night; my usually sporadic but restful sleep was either completely non-existent, day-consuming or plagued by frightening nightmares or disturbing lucid dreaming. Even if I slept through the night or for a portion of the day I was exhausted.

 Anyway, to stop this becoming a play-by-play of my daily misery and upset I’m going to outline Antidepressant Discontinuation Syndrome. By doing so I hope to shed some light on something I didn’t even know existed.

Common symptoms include:

– Flu-like symptoms (nausea, vomiting, headaches, sweating);
– Sleep disturbances (insomnia, nightmares, constant sleepiness);
– Sensory and/or movement disturbances (vertigo, imbalance, tremors, dizziness);
– “Brain Zaps”. This is one I have experienced a few times, it feels like little electric shocks in your brain (completely painless but noticeable and annoying);
– Mood disturbances and emotional volatility (including dysphoria, anxiety, agitation and, in my case, bitchy snippiness!);
– Cognitive disturbances (confusion, hyper-arousal and -more uncommonly- acute psychosis).

As mentioned earlier, these are things I have experienced in the past and can just be a result of PMS, a cold or just being a bit run down. They became a lot more worrying when I noticed I was experiencing nearly all of them in a very short space of time; my day-to-day life was a struggle and I was utterly and inconsolably miserable.

The most alarming thing I discovered about Antidepressant Discontinuation Syndrome is the absence of any mention of it in the safety information provided by the manufacturer. I always read through the safety info every time I get a new box of pills and not once have I seen those three words included. That, paired with wanting to explain my behaviours and lack of social interaction the past weeks to my loved ones, led me to writing this post. 

I’ve struggled to leave my house, I haven’t kept up with friends & family and I think wide spread knowledge of Antidepressant Discontinuation Syndrome should be as commonly known about as symptoms of taking antidepressants is, for both patient and their families.

Thankfully all symptoms can all be stopped by continuing to take medication, but if you have issues with this or just need to discuss further, please go to your doctor. Don’t try to ride it out like I did, I really suffered. It’s not worth it.

Right, I’m off to print out a checklist to stick on the fridge labelled “Is Your Wife…?” so Nick can check if I’ve been a Forgetful Farkas again…

Thankyou for reading,
x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s